Two studies presented during the AAOS 2012 Annual Meeting examined implications of the association between the use of bisphosphonates and atypical femur fracture. One looked at outcomes in those patients who did sustain such a fracture, while the other explored whether discontinuing bisphosphonate treatment in patients after a fracture decreases the risk of a second atypical fracture on the other femur.
Atypical fractures heal well
In “Outcomes Following Displaced Atypical Fracture of the Femur,” Kenneth A. Egol, MD, and associates reported on 34 patients who had been treated with bisphosphonates for an average of 8.5 years and who sustained atypical, low-energy femur fractures for which they underwent surgery. All but one patient were initially treated with an intramedullary nail.
Fig.1 An AP radiograph showing a completed and displaced fracture, characteristic of an atypical fracture in a patient treated with BP.
Patients who did report significant functional limitations listed pain and apprehension as the cause. One of the fractures failed to unite after surgery, but healed after the intramedullary nail was removed and a lateral plate and screws were used for fixation.
“The most common clinical characteristic identified prior to patients sustaining these fractures is a sharp, well-localized, prodromal thigh pain that worsens with weight bearing,” said Dr. Egol.
“The presence of such pain, associated with a history of bisphosphonate therapy, may serve as an indicator of impending fracture. Radiographs of these fractures also showed consistent characteristics such as focal lateral cortical thickening or the presence of a medial beak, defined as a spiked appearance of the medial femoral cortex,” he noted.
To date, no standard protocol for the treatment of atypical subtrochanteric bisphosphonate-associated femoral fractures has been established, and treatment methods as well as patient outcomes remain underreported in the literature. This retrospective case study sought to evaluate the ultimate outcomes for a cohort of patients, at a single institution, who were treated and followed for at least 6 months.
The study has several limitations—including its small size, the lack of clinical indices such as serum vitamin D levels and bone densitometry scores for all patients, and the inability of the outcomes questionnaire to distinguish the contribution of the contralateral side in patients with incomplete or complete fractures on the contralateral side or bilateral complete fractures. However, the authors believe that the number of patients who have sustained complete bisphosphonate-associated femur fractures is substantial and a cause for concern.
Dr. Egol concluded that patients who display clinical or radiographic symptoms of incomplete bisphosphonate-associated femur fractures should be counseled about the potential risk of sustaining a complete fracture and should be advised of the benefits of preventive surgical treatment.
Effect of cessation
In “Stopping Bisphosphonate Treatment Decreases the Risk of Having a Second Atypical Femur Fracture,” Richard Dell, MD, and colleagues sought to determine the likelihood of a second atypical femur fracture on the contralateral femur in patients who continue to take bisphosphonates after one fracture versus those who discontinue therapy after fracture.
Current data show that more than 20 percent of patients with an index atypical femur fracture will incur an atypical femur fracture on the contralateral femur. Based on data from 126 patients over a 3-year period following the index atypical fracture, the risk of sustaining a contralateral fracture if bisphosphonate exposure is stopped soon after the index fracture is in the range of 18 percent. If bisphosphonate therapy is continued, the risk of contralateral fracture rises over time, to 25.8 percent at 1 year and to 53.8 percent at 3 years after the index atypical femur fracture.
Thus, based on the results of this observational study, stopping bisphosphonates within the first year after the index atypical femur fracture substantially reduces the risk of a contralateral atypical femur fracture.
The authors conclude: “We recommend discontinuing bisphosphonate use as soon as possible after the index atypical femur fracture has occurred. If a patient with an index atypical femur fracture is also at high risk for a typical hip or femur fracture, we recommend switching to an anabolic anti-osteoporosis medication to minimize the probability of continued suppression of bone turnover.” Whether switching to an anabolic anti-osteoporosis medication will decrease the rate of having a contralateral atypical femur fracture, however, is unclear.
Authors of “Outcomes Following Displaced Atypical Fracture of the Femur” include Dr. Egol (Exactech Inc., Johnson & Johnson, Surgix Inc, Biomet, Stryker, Synthes, SLACK Incorporated, Wolters Kluwer Health, Lippincott Williams & Wilkins, Journal of Orthopaedics and Traumatology); Ji Hae Park, BS (no conflicts); Zehava Sadka Rosenberg, MD (no conflicts); Valerie Peck, MD (no conflicts); and Nirmal C. Tejwani, MD (Biomet, Zimmer, Stryker).
In addition to Dr. Dell (no conflicts), Denise Greene, RNP (no conflicts), and Daniel Tran, MS (no conflicts) coauthored “Stopping Bisphosphonate Treatment Decreases the Risk of Having a Second Atypical Femur Fracture.”
Terry Stanton is the senior science writer for AAOS Now. He can be reached at email@example.com
- Patients who take oral bisphosphonates as treatment for osteoporosis may be at risk of incurring atypical femur fractures. A sharp, well-localized, prodromal thigh pain that worsens with weight bearing may be an early warning of these fractures.
- Atypical femur fractures typically heal well, and two thirds of patients return to their baseline functional status.
- Stopping bisphosphonate therapy within the first year after an atypical femur fracture can reduce the patient’s risk of incurring a second, contralateral fracture.